Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

June 26, 1998Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 1998, 4:29 PM CDT for Ransom County, North Dakota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 4:29 PM CDT (21:29 UTC)
Expired
Jun 26, 1998, 5:15 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:55 PM CDTThunderstorm WindEnglevale, NDStrong winds blew 55 gallon drums around a damaged house.
Jun 26, 5:00 PM CDTThunderstorm WindEnglevale, NDSeveral 10 inch tree limbs were broken in the strong wind.
Jun 26, 5:00 PM CDTThunderstorm WindElliott, NDTrees were downed in the strong wind.
Jun 26, 5:00 PM CDTThunderstorm WindLisbon, NDNumerous trees were uprooted, power lines were downed, the roof blew off the armory, and the roof blew off the Ransom county highway department shop. A building at the fairgrounds was also damaged. Lisbon was without power from 5 to 9 pm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS1 KFAR 262130
SVRFAR
NDC073-262215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ENGLEVALE OR 40 MILES SOUTH OF
  VALLEY CITY. MOVEMENT EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENGLEVALE AT 410 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:05 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 26, 3:05 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT FRI JUN 26 1998

FIRST PERIOD DISCUSSION...MODEL GRIDDED DATA HAS HI CAPES
OVR ERN SD AND SRN ND TO SHFT INTO SRN RED RVR VLY BY MORN.
ADAP SHOWING LI`S ARE THE LOWEST OVR CNTRL DAKS WITH STRONG
SFC MOIST FLUX CONVGERENCE. PRES FALLS WERE BEST OVR SRN
RED RVR VLY AND THE BDR OF MN AND SD WHERE SUNSHINE PROVIDING
GOOD HTG. SO XPC STRMS TO CONT OVR SW CNTYS. SFC DWPNTS
FAIRLY HI SO WL HAVE MUGGY OVNGT LOWS. HOURLY NTRANS SNDGS
QUITE UNSTABLE AT FAR LATE THIS EVE. PRECIP A GOOD BET OVR
MUCH OF CWFA WITH BEST CHANCES OVR SW 2/3. THINK LOWS WL
BE IN IN THE LWR 60S AT DVL...MID 60S AT HCO, GFK, FAR, TVF,
CKN, TVF, FSE, ROX, BDE, BJI, PKD...UPR 60S AT DTL , FFM.

HOPPES

In the hours before

Special weather statement, Jun 26, 1:45 PM CDT, 2 hours 44 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT FRI JUN 26 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA...

A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA
INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM...
AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY
SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO
WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED.

HOPPES
Special weather statement, Jun 26, 1:45 PM CDT, 2 hours 44 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT FRI JUN 26 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA...

A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA
INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM...
AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY
SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO
WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:26 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland44 min
Jun 26, 5:55 PM CDTFlash Flood WarningFGFRansom, Sargent3 hr
Jun 26, 6:03 PM CDTSevere Thunderstorm WarningFGFCass, Richland47 min
Jun 26, 6:33 PM CDTFlash Flood WarningFGFCass, Richland2 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.